South Dakota, 2019

Hail in South Dakota, August 10, 2019

August 10, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over eastern Custer State Park, producing hail to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over eastern Custer State Park, producing hail to ping pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 1:28 PM MST, 52 minutes earlier.

Area forecast discussion, Aug 10, 1:28 PM MST, 52 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
228 PM MDT Sat Aug 10 2019

.DISCUSSION...(This Evening Through Saturday)
Issued at 206 PM MDT Sat Aug 10 2019

Current surface analysis shows a weak frontal boundary has pushed
southward this afternoon into northeastern Wyoming and
northwestern South Dakota, arcing roughly from near Sheridan WY to
near Gillette WY and then to near Lemmon SD. A warm and
relatively moist airmass exists south of the front with MUCAPE
currently around 3000J/Kg along and to the south of the front. The
stronger shear exists along the front in northwestern SD and then
extending southward along the axis of greatest instability to the
east of the Black Hills into southwestern SD. Thunderstorm
coverage and intensity will increase later this afternoon and
evening as an upper shortwave approaches from the west and then
crosses the forecast area tonight.

The better threat for strong to severe storms will be from
northeastern WY to the Black Hills area and into southwest SD,
where timing will be more favorable for stronger storms this
afternoon and evening. Hail and strong wind gusts would be the
main threats. Chances for storms will linger overnight and likely
into Sunday morning as additional energy crosses the region and
the cool front settles south over the area.

Sunday appears to be an active day as the upper ridge shifts off
to the east and the upper trough moves northeastward across the
region. Southwesterly flow around the trough will bring
additional energy across the region and more showers and storms.
The extent of the severe storm threat will likely hinge on
coverage of clouds/showers across the area during the first half
of the day, along with the location of the cool front later in
the day. The better chances at this point look to be across
northeastern WY to the Black Hills and southwestern SD, near and
to the south of the front and where some clearing will allow the
atmosphere to destabilize the most. Large hail and strong wind
gusts will be the main threats, with an isolated tornado near the
front a possibility as well. Locally heavy rainfall is likely with
the stronger storms.

The pattern will change next week as the flow aloft flattens out
and broad ridging develops toward midweek. Cannot rule out
isolated storms at times with weak disturbances, but a relatively
dry pattern is expected for much of next week. Temps will be on
the cooler side early in the week, but near average temperatures
are expected mid to late week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday Afternoon)
Issued At 1115 AM MDT Sat Aug 10 2019

Areas of MVFR stratus and fog will continue to diminish this
afternoon. Another round of storms will move into northeastern
Wyoming and western South Dakota this afternoon and overnight. Low
stratus is expected to redevelop early Sunday morning across much
of the plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Pojorlie
Hazardous weather outlook, Aug 10, 4:42 AM MST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
542 AM MDT Sat Aug 10 2019

SDZ001-012-013-024>031-041>044-072>074-WYZ054>058-071-111300-
Harding-Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
542 AM MDT Sat Aug 10 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible late this
afternoon and evening. A few storms could be strong to severe,
with large hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Sunday afternoon and
evening. There is a slight risk of severe storms, with large hail
and damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-014-032-046-047-049-111300-
Perkins-Ziebach-Haakon-Mellette-Todd-Tripp-
542 AM MDT Sat Aug 10 2019 /642 AM CDT Sat Aug 10 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated shower and thunderstorms will be possible late this
evening. Widespread severe storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Sunday afternoon and
evening. Widespread severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 10, 1:44 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
244 PM MDT Sat Aug 10 2019

SDZ029-074-102115-
Hermosa Foot Hills SD-Southern Black Hills SD-
244 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL
315 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of State Game Lodge, or 15 miles east of Custer, moving
southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fairburn, State Game Lodge and eastern Custer State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4372 10341 4378 10338 4382 10330 4377 10312
      4362 10324
TIME...MOT...LOC 2044Z 302DEG 10KT 4376 10330

Eagan
Special weather statement, Aug 10, 1:46 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
246 PM MDT Sat Aug 10 2019

SDZ025-WYZ057-102115-
Northern Foot Hills SD-Wyoming Black Hills WY-
246 PM MDT Sat Aug 10 2019

...SPECIAL WEATHER STATEMENT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Beulah, or 10 miles northeast of Sundance. This storm
was nearly stationary.

Half inch hail will be possible with this storm.

Locations impacted include...
Beulah.

This includes...
 Interstate 90 in South Dakota near Mile Marker 1.
 Interstate 90 in Wyoming between Mile Markers 193 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4460 10422 4457 10400 4440 10420 4447 10435
TIME...MOT...LOC 2045Z 318DEG 3KT 4451 10422

Eagan
Special weather statement, Aug 10, 2:05 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
305 PM MDT Sat Aug 10 2019

WYZ054-055-102145-
Northern Campbell WY-Southern Campbell WY-
305 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL COUNTY
UNTIL 345 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Gillette, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Campbell County.

This includes Interstate 90 in Wyoming near Mile Marker 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.

LAT...LON 4395 10547 4403 10553 4412 10555 4431 10527
      4408 10508
TIME...MOT...LOC 2105Z 236DEG 18KT 4409 10543

Eagan
Special weather statement, Aug 10, 2:15 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
315 PM MDT Sat Aug 10 2019

SDZ029-074-102200-
Hermosa Foot Hills SD-Southern Black Hills SD-
315 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 400
PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 12 miles east of Custer, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fairburn, Blue Bell, Buffalo Corrals, State Game Lodge, Custer State
Park and northeastern Wind Cave National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4371 10350 4381 10339 4372 10312 4355 10327
TIME...MOT...LOC 2115Z 303DEG 11KT 4372 10335

Eagan
Local storm report, Aug 10, 2:20 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             1 NW BEULAH             44.54N 104.10W
08/10/2019  E1.00 INCH       CROOK              WY   PUBLIC

            PING REPORT

&&

07
Special weather statement, Aug 10, 2:20 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
320 PM MDT Sat Aug 10 2019

SDZ012-024-025-WYZ057-071-102145-
Northern Black Hills SD-Butte SD-Northern Foot Hills SD-
Northeastern Crook WY-Wyoming Black Hills WY-
320 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...NORTHWESTERN
LAWRENCE AND EAST CENTRAL CROOK COUNTIES UNTIL 345 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Crow Peak, or 6 miles west of Spearfish, moving east
at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spearfish, southern Belle Fourche, Beulah, Crow Peak, Bridal Veil
Falls and northeastern Spearfish Canyon.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 13.
 Interstate 90 in Wyoming between Mile Markers 196 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern and west central South Dakota...and northeastern
Wyoming.

LAT...LON 4449 10429 4465 10412 4465 10373 4438 10388
TIME...MOT...LOC 2120Z 274DEG 16KT 4452 10399

Eagan

The radar

The Rapid City radar (KUDX), 61 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
August 10, 2:20 PM MST
Where
Custer County, 9 mi WNW of Fairburn
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
43.740, -103.376

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846253.